California, 2008

Dust Storm in California, June 4, 2008

June 4, 2008 · NWS PSR · 1 event in 1 county or zone

A strong low pressure system moving through the Great Basin and the associated gusty winds resulted in widespread areas of blowing dust.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A strong low pressure system moving through the Great Basin and the associated gusty winds resulted in widespread areas of blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 4, 3:40 PM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 4, 3:40 PM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
440 PM MST WED JUN 4 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
A LOW PRESSURE SYSTEM AND COLD FRONT WILL PUSH ACROSS ARIZONA
TONIGHT AND EARLY THURSDAY. THE PRIMARY EFFECT FROM THIS SYSTEM WILL
BE GUSTY WINDS THIS EVENING...WHICH WILL DIMINISH LATER TONIGHT...
AND COOLER TEMPERATURES ON THURSDAY. A DRY WESTERLY FLOW WILL THEN
TAKE OVER ACROSS THE DESERT SOUTHWEST THE REST OF THE WEEK...GIVING
CLEAR SKIES AND A WARMING TREND. A WEAKER LOW PRESSURE AREA WILL
THEN PASS BY TO THE NORTH ON SUNDAY AND MONDAY FOR BREEZY TO LOCALLY
WINDY WEATHER...WITH TEMPERATURES EXPECTED TO REMAIN NEAR OR SLIGHTLY
ABOVE EARLY JUNE NORMALS.

&&

.DISCUSSION...
BAND OF CIRRUS MOVING RAPIDLY THRU THE PHX CWA SKIES THIS AFTN AS
STRONG JET STREAK PUSHES ACROSS NORTH-CENTRAL ARIZONA. THIS JET IS
ASSOCIATED WITH STRONG LATE-SEASON TROUGH MAKING ITS WAY THRU THE
GREAT BASIN REGION TODAY. THIS LOW IS PROGGED TO PASS ACROSS NE AZ
LATER TONIGHT...THEN INTO THE SRN PLAINS ON THURSDAY FOR THEIR NEXT
SEVERE WX EVENT. FOR AZ/SE CA THE AMS REMAINS TOO DRY FOR ANY PRECIP
...WITH WIND BEING THE MAIN EVENT FOR US. WIND GUSTS HAVE ALREADY
EXCEEDED ADVISORY CRITERIA AT KIPL...WITH 36 KTS REPORTED AND 40 KTS
AT EL CENTRO NAS. THIS BAND OF STRONG WINDS WILL OVERSPREAD MOST OF
THE REMAINDER OF THE CWA INTO THE EVENING HOURS...WITH GUSTS TO NEAR
45 KTS POSSIBLE ACROSS WRN PORTIONS...NEAR 35 KNOTS ERN SECTIONS.
WIND ADVISORY WILL OF COURSE BE LEFT IN PLACE...SEE AWIPS PRODUCT
PHXNPWPSR...WMO ID WWUS75 KPSR...FOR LATEST DETAILS.

SUFFICIENT COLD AIR WILL ENTER THE REGION TONIGHT BEHIND FRONTAL
SYSTEM TO RESULT IN 8 TO 10 DEGREES OF COOLING CENTRAL/ERN PORTIONS
ON THURSDAY PER MODEL SOUNDINGS...WITH ACTUALLY A FEW DEGREES OF
WARMING POSSIBLE FAR W TOMORROW.

FRIDAY AND SATURDAY WE SHOULD SEE A DRY WLY FLOW WITH HIGHER HEIGHTS
TAKE OVER ACROSS THE REGION...PROVIDING CLEAR SKIES AND WARMER TEMPS
INTO THE WEEKEND.

BY SUNDAY AND MONDAY THE GFS/EURO BEGIN TO DIVERGE IN THEIR
SOLUTIONS. MID SHIFT DECIDED TO GO MORE WITH THE GFS WITH A STRONGER
AND SLOWER TROUGH ACROSS THE WRN STATES FOR NEXT WEEK...AND GFS
ENSEMBLES AGREE WITH THIS. THEREFORE WILL NOT MAKE ANY CHANGES TO
THAT SCENARIO FOR NOW. RESULT WILL BE OCCASIONAL BREEZES AND LITTLE
CHANGE IN OUR TEMPS.

&&

.AVIATION...
STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH AT
LEAST 06 UTC AT ALL SOUTHEAST CA AND CENTRAL AZ TAF SITES AND
SATELLITE AIRPORTS. THE STRONGEST WINDS ARE EXPECTED BETWEEN 00 AND
03 UTC...WITH SUSTAINED 30KT AND GUSTS IN EXCESS OF 40KT POSSIBLE.
RESTRICTIONS TO VISIBILITY IN BLOWING DUST/SAND WILL ACCOMPANY THE
STRONGEST WINDS...WITH VISIBILITY REDUCED TO NEAR 1 SM ACROSS
IMPERIAL COUNTY...WHERE VERTICAL VISIBILITY WILL LOWER TO 700 FT AGL
THROUGH 02/03 UTC. WINDS WILL DECREASE SOMEWHAT AFTER SUNSET...
AROUND 0330 UTC...WITH 15-20KT WEST WINDS EXPECTED THROUGHOUT THE
NIGHT.

KPHX WILL BE HARD PRESSED TO TURN OUT OF THE EAST OVERNIGHT INTO
EARLY THURSDAY...WITH LIGHT AND VARIABLE WINDS (LESS THAN 7KT)
EXPECTED BETWEEN 13-19 UTC. WEST WINDS WILL ONCE AGAIN PICK UP AFTER
19 UTC...AND PERSIST OUT OF THE WEST/NORTHWEST THROUGH AT LEAST 00
UTC FRIDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
RED FLAG WARNING REMAINS IN EFFECT FOR THE LOWER DESERTS OF
SOUTHEAST CALIFORNIA...AND SOUTHWEST AND CENTRAL ARIZONA...UNTIL 10
PM MST. STILL EXPECTING THE STRONGEST WINDS TO OCCUR IN THE LATE
AFTERNOON AND EARLY EVENING...WHERE GUSTS COULD EXCEED 40
MPH...ESPECIALLY IN SOUTHEAST CALIFORNIA. WINDS SHOULD BEGIN TO
DIMINISH OVERNIGHT...BUT THERE COULD STILL BE SOME GUSTY CONDITIONS
IN SOUTHEAST CALIFORNIA AND ALONG THE LOWER COLORADO RIVER VALLEY
THROUGH TOMORROW MORNING. OVERNIGHT RECOVERY OF RELATIVE HUMIDITIES
WILL BE A BIT BETTER THAN PREVIOUS NIGHTS...WITH SLIGHTLY COOLER
TEMPERATURES AND INCREASED MOISTURE.

FOR TOMORROW...EXPECTING LESS WIND AND COOLER TEMPERATURES
AREA-WIDE. ANOTHER POTENT LOW PRESSURE SYSTEM IS FORECAST TO AFFECT
THE SOUTHWEST U.S. EARLY NEXT WEEK...WITH ANOTHER EPISODE OF
INCREASED WINDS EXPECTED.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...RED FLAG WARNING UNTIL 10 PM MST THIS EVENING FOR AZZ131>133.

     WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR AZZ020>028.

CA...RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR CAZ231-232.

     WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR CAZ031.

     WIND ADVISORY UNTIL MIDNIGHT PDT TONIGHT FOR CAZ032-033.

     WIND ADVISORY UNTIL 5 AM PDT THURSDAY FOR CAZ030.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...ESTLE
AVIATION...WANEK
FIRE WEATHER...ROGERS
Hazardous weather outlook, Jun 4, 5:01 AM PST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
601 AM MST WED JUN 4 2008

AZZ020>028-CAZ031>033-051315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
601 AM MST WED JUN 4 2008 /601 AM PDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT BASIN AND
INTO NORTHERN ARIZONA TODAY. THIS WILL LEAD TO THE DEVELOPMENT OF
VERY STRONG SOUTHWEST AND WEST WINDS THIS AFTERNOON. WIND SPEEDS OF
20 TO 30 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED BY LATE THIS
AFTERNOON AND WILL CONTINUE INTO THE EVENING HOURS BEFORE WEAKENING.
WINDS ARE NOT EXPECTED TO WEAKEN UNTIL AROUND MIDNIGHT ACROSS THE
IMPERIAL VALLEY IN SOUTHEASTERN CALIFORNIA.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD
RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES
IN BLOWING DUST OR BLOWING SAND...ESPECIALLY NEAR EMPTY FARM FIELDS
AND CONSTRUCTION AREAS. MOTORISTS ARE ADVISED TO USE EXTRA CAUTION.

THE STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL ALSO CREATE
HAZARDOUS FIRE WEATHER CONDITIONS ACROSS THE AREA. A RED FLAG WARNING
IS IN EFFECT FROM 1 PM THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-051315-
JOSHUA TREE NATIONAL PARK-
601 AM PDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT BASIN AND
INTO NORTHERN ARIZONA TODAY. THIS WILL LEAD TO THE DEVELOPMENT OF
VERY STRONG SOUTHWEST AND WEST WINDS THIS AFTERNOON. WIND SPEEDS OF
25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED THIS AFTERNOON AND
WILL CONTINUE THROUGH THE EVENING HOURS. VERY STRONG WINDS WILL
CONTINUE AFTER MIDNIGHT AND BECOME NORTHERLY BEFORE WEAKENING TOWARD
MORNING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD
RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES
IN BLOWING DUST OR BLOWING SAND. MOTORISTS ARE ADVISED TO USE EXTRA
CAUTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 4, 4:21 PM PST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
521 PM MST WED JUN 4 2008

AZZ020>023-025>028-050430-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...
QUARTZSITE...SALOME...LAKE PLEASANT...MORRISTOWN...NEW RIVER...
TONOPAH...BUCKEYE...WICKENBURG...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...SAN LUIS...SOMERTON...
YUMA...FORTUNA FOOTHILLS...DATELAND...TACNA...WELLTON...
GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...FLORENCE
521 PM MST WED JUN 4 2008

...BE ALERT FOR BLOWING DUST...
WESTERLY WINDS AVERAGING 25 MPH...WITH GUSTS AS HIGH AS 40 MPH...WILL
LIKELY CAUSE AREAS OF BLOWING DUST AND SAND OVER THE LOW DESERTS OF
SOUTHWEST AND SOUTH CENTRAL ARIZONA. MOTORISTS ON INTERSTATES 8 AND
10 IN CENTRAL AND WESTERN ARIZONA SHOULD BE ALERT FOR SHARP CHANGES
IN VISIBILITY...ESPECIALLY NEAR AGRICULTURAL AREAS. STATE HIGHWAYS
79...84...85...87...287...AND 347 ARE ALSO PARTICULARLY PRONE TO DENSE
BLOWING DUST.

CAZ031>033-050430-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BLYTHE...CHIRIACO SUMMIT...
DESERT CENTER...EAGLE MTN...MIDLAND...BRAWLEY...CALEXICO...
EL CENTRO...GLAMIS...IMPERIAL...AND THE SALTON SEA
521 PM PDT WED JUN 4 2008

...BE ALERT FOR BLOWING DUST...
WESTERLY WINDS AVERAGING 25 MPH...WITH GUSTS AS HIGH AS 40 MPH...WILL
LIKELY CAUSE AREAS OF BLOWING DUST AND SAND OVER THE DESERTS OF
SOUTHEAST CALIFORNIA. MOTORISTS ON INTERSTATES 8 AND 10 IN SOUTHEAST
CALIFORNIA SHOULD BE ALERT FOR SHARP CHANGES IN VISIBILITY...ESPECIALLY
NEAR AGRICULTURAL AREAS.

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Imperial County Except the Lower Colorado River Valley

When
June 4, 6:00 PM PST to 11:00 PM PST
Where
Imperial County Except the Lower Colorado River Valley forecast zone
Reported by
ASOS

The visibility was reported as low as 1/4 mile at Imperial Airport. Spotters and other sources across Imperial County reported low visibilities due to blowing dust and sand associated with strong winds.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112815.